Alert archive / Michigan / Gale Warnings in 2017

Gale Warning 31, NWS Marquette, MI

August 3, 2017

NWS Marquette, MI issued this gale warning at Aug 3, 2017, 4:29 AM EDT. It took effect at Aug 4, 2017, 10:10 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2017, 4:29 AM EDT (08:29 UTC)
In effect from
Aug 4, 2017, 10:10 AM EDT
Expired
Aug 4, 2017, 4:04 PM EDT
In force
6 hr
Issued by
NWS Marquette, MI

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this gale warning went out at Aug 2, 11:53 PM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 2, 11:53 PM EDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1153 PM EDT Wed Aug 2 2017

.SHORT TERM...(This evening through Thursday)
Issued at 323 PM EDT WED AUG 2 2017

Drier air advecting southward across Upper MI is gradually eroding
low clouds this afternoon. The remaining overcast across the central
should diminish by early evening.

Upstream dewpoints in the mid 40s combined with light winds tonight
should allow for decent cooling across the west. Went with guidance
that performed well with the couple cool nights last week. Low to
mid 40s are expected across the interior west half, with an isolated
reading in the upper 30s not out of the question.

A compact shortwave trough over southern Saskatchewan this afternoon
will round the SW extent of a large upper trough through Thursday. a
shield of rain forced by 850-750 hPa frontogenesis ahead of the low
will spread northeastward across Upper MI through the day. Trended a
little slower with the precip onset, with all but the western few
counties likely remaining dry through the morning.

The low will also be strengthening late tonight into Thursday
morning at it interacts with the left-exit of an upper jet streak,
producing gusty NE winds of 25-30mph along the far western Lake
Superior shore late in the afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 534 PM EDT WED AUG 2 2017

Overall, the upper-level pattern will consist of transient troughing
and zonal flow through the weekend and into a good portion of next
week. This will allow temperatures to remain unseasonable cool
initially, before gradually warming to near normal by the early to
middle parts of next week. Precipitation wise we're looking at a
rainy end to the week, and perhaps a few rounds of showers and
thunderstorms later in the weekend/next week. The main focus during
the extended is on the system progged to track across the Western
Great Lakes through Friday and the potential impacts.

Thursday night through Friday night, as an anomalously strong and
negatively tilted trough continues to dig across the Upper
Mississippi Valley, and eventually becomes neutrally tilted across
the Western Great Lakes, the associated surface low is progged to
deepen to around 1004-1010mb. Right now, the medium range models are
not in great agreement with the track and timing of this system.
Therefore, while the severity of impacts remain uncertain at the
moment, the possible impacts including heavy rain and the potential
for gusty northeast-north winds to linger into Friday. Given the
evolution of the upper-level trough, tending to favor the slower and
a bit further north solution at the moment. This would favor
widespread heavy rain lingering through Thursday night and into at
least the first half of Friday. With ample synoptic-scale lift,
coupled with a strong mid-level baroclinic zone, and PWATs
approaching 1-1.5 inches ahead of the upper-level wave, expect
rainfall to be quite efficient. Right now we're looking at
additional precipitation amounts ranging from 0.5 to 1.50 inches of
rain, with the lower amounts expected across the Keweenaw and the
far west. However, depending on where the mid-level baroclinic band
develops local enhancements in rainfall amounts are possible, as
well as in areas that see increased lift due to onshore/upslope
flows. The other concern with this system is the winds associated
with the strong pressure gradient on the back side of the system and
increasing cold air advection. As previously mentioned, there is
quite a bit of variability with the track of the system, thus
leading to a lower confidence in how strong winds will get. Worst
case scenario, we're looking at sustained with gusts upwards of 20-
25mph, with gusts closer to 30 to 40mph, mostly in locations closest
to the Lake Superior shorelines. Best case scenario, we're looking
at sustained winds of 10 to 15mph, with gusts approaching 20 to
25mph. For the worst case scenario, a wind advisory may be needed as
we could very well run into issues with uprooted trees in areas that
see heavy rainfall. Temperature wise, given the amount of cloud
cover and increasing cold air advection streaming across the area,
as noted in the previous discussed, it is conceivable that we may
not climb out of the lower 60s across Upper Michigan during the day
on Friday.

Saturday through early next week, temperatures should modify into the
mid 60s to possible lower 70s with dry weather expected for the
first half of the weekend. Another system is progged to develop
across the Plains and lifts northeast late Sunday through Tuesday.
Therefore, chances for showers and perhaps a few embedded
thunderstorms will return for the end of the weekend into the first
part of next week.
&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1153 PM EDT WED AUG 2 2017

High pressure will remain in control of the weather overnight but an
approaching low pressure system will bring deteriorating conditions
on Thursday. Expect VFR conditions at all sites with scattered to
broken mid clouds. Some low clouds are possible at SAW but should be
pretty transient if they occur.

Ceilings will quickly lower to MVFR late Thursday morning into early
Thursday afternoon at KIWD and KSAW as rain moves in ahead of the
low pressure system. Ceilings will then fall to IFR at SAW by early
Thursday evening as widespread moderate rain spreads over the area.
Rain later this evening into the overnight hours Thu night could
even be heavy at times. Since KCMX will be on the northern edge of
this system through late Thursday afternoon, expect ceilings to stay
VFR there even though there may be some light rain. Ceilings at CMX
will eventually trend to MVFR this evening as steadier rain arrives.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 323 PM EDT WED AUG 2 2017

North to northeast winds will remain under 20 knots through tonight.
Low pressure strengthening to the south of Lake Superior on Thursday
will produce NE winds of 20-30 knots across western Lake Superior
Thursday afternoon and evening, and all of Lake Superior overnight
Thursday. A few gale force gusts to 35 will also be possible from
funneling effects near Duluth. NE winds of 20-30 knots will continue
for the eastern lake into Friday evening. A series of weak high and
low pressure systems will cross the Upper Great Lakes this weekend
into early next week, but winds will remain under 20 knots.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Kluber
LONG TERM...Ritzman
AVIATION...JLA
MARINE...Kluber
Hazardous weather outlook, Aug 2, 4:12 PM EDT, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
412 PM EDT Wed Aug 2 2017

MIZ005-006-032015-
Marquette-Alger-
412 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Tonight

There is a high swim risk for the Lake Superior beaches of
Marquette county and Alger county this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a moderate swim risk for the Lake Superior beaches of
Marquette county and Alger county Thursday and a high swim risk
on Friday.

Heavy rain will overspread Upper Michigan late Thursday afternoon
through the first half of Friday. Some locations may pick up 1 to
2 inches of rain, with locally higher amounts possible, and may
lead to flooding concerns in areas of poor drainage.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ001>004-007-009>014-084-085-032015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Luce-Gogebic-Iron-
Dickinson-Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
412 PM EDT Wed Aug 2 2017 /312 PM CDT Wed Aug 2 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight chance of thunderstorms over south central Upper
Michigan Thursday night.

Heavy rain will overspread Upper Michigan late Thursday afternoon
through the first half of Friday. Some locations may pick up 1 to
2 inches of rain, with locally higher amounts possible, and may
lead to flooding concerns in areas of poor drainage.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-032015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
412 PM EDT Wed Aug 2 2017 /312 PM CDT Wed Aug 2 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-032015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
412 PM EDT Wed Aug 2 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a slight chance of thunderstorms Thursday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Ritzman

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:29 AM EDTGale WatchMQT12 hr
Aug 3, 4:29 AM EDTGale WarningMQT47 hr
Aug 3, 4:29 AM EDTSmall Craft AdvisoryMQT30 hr
Aug 3, 4:29 AM EDTSmall Craft AdvisoryMQT52 hr
Aug 3, 4:42 AM EDTBeach Hazards StatementMQTAlger, Marquette15 hr

Nearby

Gale Warnings in Michigan, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.